New Mexico, 2017

High Wind in New Mexico, March 28, 2017

March 28, 2017 · NWS MAF · 2 events in 2 counties and zones

A passing upper trough resulted in high winds in the Guadalupe Mountains, and over portions of the southeastern New Mexico plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper trough resulted in high winds in the Guadalupe Mountains, and over portions of the southeastern New Mexico plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 28, 1:03 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 28, 1:03 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
303 PM CDT Tue Mar 28 2017

.DISCUSSION...
Active weather pattern is expected through this evening as a
strong upper level storm system tracks through New Mexico. Strong
lift and instability ahead of the upper low and dryline/cold front
will produce thunderstorms across portions of southeast New Mexico
near the upper low, and especially across the central and eastern
portions of the Permian Basin and Lower Trans Pecos ahead of the
dryline/cold front. Some of the storms will be severe the remainder
of this afternoon and this evening in the eastern Permian Basin
ahead of the dryline and cold front as strong instability and lift
interact with a strongly sheared atmosphere. In addition, winds
will increase significantly across the mountains and the plains
immediate adjacent to the mountains behind a dryline surge. Will
continue the High Wind Warning through 8 pm MDT for the Guadalupe
Mountains and the Wind Advisory for the southeast New Mexico
Plains, Upper Trans Pecos, Van Horn Highway 54 Corridor, Davis
Mountains and Marfa Plateau.

Conditions should improve significantly after midnight as the dry
line/cold front moves into central texas and winds diminish with
nocturnal cooling.

The upper low is forecast to track slowly across the Texas and
Oklahoma Panhandles on Wednesday. Much cooler and below normal
temperatures are expected across southeast New Mexico and much
of west Texas behind the cold front. There will also be a chance
of wraparound cyclonic showers across southeast New Mexico and the
northern and central Permian Basin associated with the upper low.
It will be windy again across the region and Wind Advisories will
probably be needed across portions of the forecast area.

Beyond Wednesday above normal temperatures are expected to resume
again. Another Pacific storm system will approach the region
Friday and will only slowly move through the forecast area
Saturday and Sunday. There are model differences in the track and
intensity of this upper low. However it appears that the bulk of
the precipitation with this system will track east of the forecast
area. At this time it appears that winds will be the main concerns
with this system with breezy to windy conditions developing.

Another system is forecast to track across the central or southern
Plains early to the middle of next week. This system also looks
like it will be mainly a wind producer as well.

&&

.FIRE WEATHER...
Will continue the Red Flag Warning through mid evening along and
west of a Seminole to Fort Stockton line. As an upper level storm
system approaches New Mexico late today the associated surface dryline
is sharpening. 20 foot winds of 20 mph or greater are beginning to
materialize in the warning area as the gradient increases. Min rh/s
are a bit more problematic as some areas are currently struggling
to reach 15 percent or less. Will error on the side of caution
and continue the Red Flag Warning due to high temperatures 5-10
degrees above normal and fuels dry enough for high to very high
fire danger. In addition virga showers and dry lightning can not
be ruled out in the Warning area behind the dryline through early
this evening near the upper low.

Mainly poor to fair recovery is expected tonight. Cooler and more
moist conditions are expected tomorrow behind the cold front
across much of the region despite windy conditions expected. The
exceptions could be portions of the Lower Trans Pecos, Big Bend,
Presidio Valley. Later shifts will need to monitor these areas
for a possible Red Flag Warning or Fire Danger Statement.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     50  69  46  77 /  40  20  10   0
Carlsbad                       48  61  42  80 /  10  30  10   0
Dryden                         54  82  51  83 /  20   0   0   0
Fort Stockton                  52  68  46  81 /  10   0   0   0
Guadalupe Pass                 43  55  43  72 /   0  20   0   0
Hobbs                          45  53  40  75 /  10  30  10   0
Marfa                          42  67  37  76 /   0   0   0   0
Midland Intl Airport           50  65  47  77 /  20  10  10   0
Odessa                         50  61  45  78 /  20  10  10   0
Wink                           50  64  44  80 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 8 PM MDT this evening for Central Lea County-
     Eddy County Plains-Northern Lea County-Southern Lea County.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Davis/Apache Mountains Area-Gaines-Guadalupe
     Mountains-Loving-Marfa Plateau-Pecos-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains.

     Wind Advisory until 9 PM CDT /8 PM MDT/ this evening for
     Davis/Apache Mountains Area-Marfa Plateau-Van Horn and
     Highway 54 Corridor.

&&

44/12
Hazardous weather outlook, Mar 28, 12:00 PM MST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 PM CDT Tue Mar 28 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
200 PM CDT Tue Mar 28 2017 /100 PM MDT Tue Mar 28 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are likely over the upper Colorado River
Valley, eastern Permian Basin, Stockton Plateau, and lower Trans
Pecos through late this evening.  Large hail, damaging winds, and
frequent lightning are the main threats from any storms that do
develop.  A Severe Thunderstorm Watch is in effect.

Warm, dry, and windy conditions will result in critical fire weather
conditions along and west of a Seminole to Fort Stockton line,
excluding the Guadalupe, Davis, and Apache Mountains through early
evening.  A Red Flag Warning is in effect.

Strong west winds will continue through the Guadalupe Mountains
through early evening.  A High Wind Warning is in effect.  Windy
conditions are also occurring across the Southeast New Mexico Plains,
Van Horn and the Highway 54 corridor, Marfa Plateau, and Davis and
Apache Mountains through early evening. A Wind Advisory is in
effect.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A few hours of critical fire weather conditions will be possible
along the Rio Grande Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon or this
evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Mar 28, 2:22 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             9 SSW ST. LAWRENCE      31.58N 101.60W
03/28/2017  E1.00 INCH       REAGAN             TX   PUBLIC

&&

MSCHULDT
Local storm report, Mar 28, 2:42 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             5 SW ST. LAWRENCE       31.65N 101.60W
03/28/2017  E1.00 INCH       REAGAN             TX   PUBLIC

&&

RHLUCHAN
Special weather statement, Mar 28, 3:08 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
508 PM CDT TUE MAR 28 2017

TXZ045-050-060>062-067-068-282300-
Midland TX-Andrews TX-Crane TX-Ector TX-Ward TX-Gaines TX-Winkler TX-
508 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR ECTOR...ANDREWS...WARD...
NORTHWESTERN MIDLAND...SOUTHWESTERN GAINES...WINKLER AND NORTHWESTERN
CRANE COUNTIES UNTIL 600 PM CDT...

At 508 PM CDT, Doppler radar was tracking strong thunderstorms near
Monahans Sandhills State Park, or 11 miles northeast of Monahans,
moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Odessa, Andrews, Monahans, Kermit, Wink, West Odessa, Wickett,
Thorntonville, Goldsmith, Pyote, Monahans Sandhills State Park,
Notrees, Frankel City, Penwell, Winkler County Airport, Florey, Roy
Hurd Memorial Airport, Odessa Schelemeyer Field, North Cowden and
Andrews County Airport.

THIS INCLUDES Interstate 20 between mile markers 52 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3282 10293 3255 10255 3198 10225 3141 10277
      3142 10336 3200 10318 3200 10306 3238 10307
TIME...MOT...LOC 2208Z 222DEG 43KT 3172 10277

29
Special weather statement, Mar 28, 3:13 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT TUE MAR 28 2017

TXZ057-058-067-074-075-080-081-282300-
Van Horn and Highway 54 Corridor TX-Pecos TX-
Reeves County and Upper Trans Pecos TX-Ward TX-Big Bend Area TX-
Marfa Plateau TX-Davis/Apache Mountains Area TX-
513 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...NORTHWESTERN
BREWSTER...REEVES...WEST CENTRAL WARD...JEFF DAVIS...NORTHEASTERN
PRESIDIO AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a showers and isolated
thunderstorms producing very strong winds near Marfa, moving
northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Pecos, Alpine, Marfa, Kent, Toyah, Fort Davis, Balmorhea, Barstow,
Valentine, Hovey, McDonald Observatory, Toyahvale, Saragosa,
Alpine-Casparis Municipal Airport, Davis Mountains State Park,
Verhalen, Boracho, Camp Mitre Peak, Balmorhea Lake and Marfa
Municipal Airport.

This includes the following highways...
 Interstate 10 between mile markers 161 and 237.
 Interstate 20 between mile markers 0 and 52.

LAT...LON 3171 10417 3140 10307 3012 10355 3047 10476
      3051 10477
TIME...MOT...LOC 2212Z 222DEG 43KT 3041 10397

29
Local storm report, Mar 28, 3:37 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     NON-TSTM WND DMG MCDONALD OBSERVATORY    30.67N 104.02W
03/28/2017                   JEFF DAVIS         TX   PUBLIC

            NEARBY SHOWERS PRODUCED SEVERE MICROBURST WINDS.

&&

ANDREW.ARNOLD
Special weather statement, Mar 28, 3:46 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
546 PM CDT TUE MAR 28 2017

TXZ063-070-282345-
Reagan TX-Glasscock TX-
546 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GLASSCOCK AND NORTHERN
REAGAN COUNTIES UNTIL 645 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Midkiff, or 24 miles southwest of Garden City,
moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bigby Corner, Saint Lawrence and North Reagan Fire Station.

LAT...LON 3148 10176 3167 10176 3193 10165 3177 10139
      3162 10127 3150 10127
TIME...MOT...LOC 2246Z 217DEG 27KT 3156 10170

49

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
March 28, 3:55 PM MST to 4:55 PM MST
Where
Eddy County Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Sustained west winds of 40-47 mph, and a gust to 59 mph, occurred at the Carlsbad ASOS.

High Wind, Guadalupe Mountains of Eddy County

When
March 28, 5:00 PM MST to 7:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678472, 678492.